Alert archive / Nebraska / Tornado Warnings in 1999

Tornado Warning 29, NWS North Platte, NE

June 27, 1999Blaine County, Custer County, Logan County, Nebraska

NWS North Platte, NE issued this tornado warning at Jun 27, 1999, 7:23 PM CDT for Blaine County, Custer County, Logan County, Nebraska. It was in force for 62 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 27, 1999, 7:23 PM CDT (00:23 UTC)
Expired
Jun 27, 1999, 8:25 PM CDT
In force
62 min
Issued by
NWS North Platte, NE
Area
Whole counties

Counties Blaine County, NE, Custer County, NE, Logan County, NE

The radar

The North Platte radar (KLNX), 56 km from the middle of the area, began a volume at 00:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 27, 7:55 PM CDTHail 0.75Dunning, NE

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 27, 5:30 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 0.4 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 1999-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 750 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 1999-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 274 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
750 J/kg
Mixed-layer CIN
-238 J/kg
Mixed-layer LCL
1318 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
274 m²/s²
0-3 km storm-relative helicity
406 m²/s²
Significant tornado parameter
0.0
Supercell composite
10.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

550 
WFUS1 KLBF 280024 RRA
TORLBF
NEC009-041-113-280125-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
723 PM CDT SUN JUN 27 1999

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* TORNADO WARNING FOR...
  WESTERN BLAINE COUNTY IN NORTH CENTRAL NEBRASKA
  NORTHWESTERN CUSTER COUNTY IN CENTRAL NEBRASKA
  NORTHEASTERN LOGAN COUNTY IN WEST CENTRAL NEBRASKA

* UNTIL 825 PM CDT

* AT 722 PM CDT... NORTH PLATTE DOPPLER RADAR INDICATED A TORNADO
  55 MILES NORTHWEST OF BROKEN BOW OR 6 MILES NORTHWEST OF
  HALSEY... MOVING SOUTHEAST AT 35 MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
  HALSEY                       BY 740 PM CDT
  DUNNING                      BY 750 PM CDT

GO TO THE BASEMENT OR A SMALL INTERIOR ROOM ON THE LOWEST FLOOR

M. MUTCHLER

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this tornado warning went out at Jun 27, 1:15 PM CDT, 6 hours 8 minutes earlier.

Area forecast discussion, Jun 27, 1:15 PM CDT, 6 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
115 PM CDT SUN JUN 27 1999

...FCST CHALLENGE CONCERNS AMNT AND EXTENT OF PCPN ASSOCIATED WITH
DVLPMNT OF MCS TNGT...

ANOTHER ROUND OF WDSPRD CONVECT ACTIVITY EXPECTED TNGT AS ATMOS QUICKLY
RECOVERS FM LAST NGTS CONVECTION.  1800 UTC SFC ANALYSIS INDICATED WK
SFC LOW PRES OVR ERN WY WITH 2ND LOW OVR CNTRL KS.  WNDS AT SFC-H7
CONTG TO SLOLY VEER BACK INTO THE SE PER LTST SFC OBS AND MCK
PROFILER...WHICH WL ADVECT VRY HIGH THETA-E VALUES BACK INTO WRN HI
PLNS FOR REST OF AFTN INTO ERY TNGT.

APPROACH OF H5 SHRT WV MOVG EWD THRU NRN RCKYS WL INCRS DYNAMIC FORCING
AND MID LVL COOLING OVR LBF CWA...WITH LOW LVL JET AT H8 PROVIDING
ADTNL DESTAB OF LWR ATMOS AS WRM AND MOIST LOW LVL AIR FM GULF ADVECTED
OVR SFC BOUNDARY IN CNTRL KS.  CAPES OF 2000-3500 J/KG...H7-H5 DELTA T
OF 24C...AND H7-H5 LAPSE RATES OF ARND 8.5C/KM UNDERSCORE THE CONVECT
POTNL TNGT.  GOOD DIRECTIONAL AND SPEED SHEAR SHD SUPPORT SUPERCELL
DVLPMNT THIS EVNG...WITH WDSPRD HVY RAIN BCMG THE PRIMARY THREAT BY
MIDNIGHT AS CONVECTION BCMS ORGANIZED INTO AN MCS N OF THE FRONTAL
BOUNDARY.

WDLY SCT-SCTD CONVECT ACTVTY SHD MOV EWD OFF HIGH PLNS OF WY AND CO LTE
THIS AFTN...ORGANIZING INTO AN MCS OVR SWRN NE...NERN CO...AND NWRN KS
ERY TNGT ON NOSE OF H8 LLJ...WITH SYSTM TURNING MORE SEWD INTO
INSTABILITY AXIS WITH TIME.  MCS H2 DIVERGENCE SIGNATURE VRY NOTICABLE
BY H+18HRS (0600 UTC) PROGS ON BOTH ETA AND NGM...HOWEVER SRN PLACEMENT
OF ETA PREFERRED OVR NGM WHICH HAS CONSISTENTLY PLACED HVST RAFL N OF
ACTUAL AREA PST SVRL DAYS.

WITH PRECIPITABLE WATER VALUES OF 100-150% OF NRML OVR AREA...AND MCS
LKLY TO MOV OVR AREAS WHICH RCVD 1-4 LAST NGT...FLASH FLOOD WATCH WL
CONT TO BE NEEDED FOR MUCH OF SWRN NEB...AND NO CHG TO AREAL COVERAGE
FM PREV FCST SEEMS NEEDED ATTM.

MID LVL FORCING TGT WL BE GREATEST OVR NRN PTNS OF LBF CWA WHICH WL BE
CLOSER TO H5 SHRT WV MOVG EWD THRU NRN PLAINS...BUT LOW LVL SUPPORT FOR
MCS AND HVY RAFL POTNL BEST IN SW.  RESULT WL BE THAT ENTR LBF CWA WL
LKLY EXPERIENCE RN TNGT...BUT WITH EXCESSIVE RN NOT LKLY TO FALL IN
N CNTRL ZNS DESPITE RELATIVELY LOW FLASH FLOOD VALUES IN THIS AREA.

MCS SHD BE S AND E OF MOST OF LBF CWA BY DAYBREAK MON WITH WRN AND N
CNTRL NEB TO INITIALLY FALL UNDER WK CAA AND INCRG SUBSIDENCE ON
BACKSIDE OF SYS.  MOST OF AREA SHD RMN DRY THRU MUCH OF DAY...BUT WITH
THE THREAT OF SCT CONVECTION AGN INCRG IN FAR W AS TSTMS DVLP OVR FRONT
RANGE AND PROGRESS EWD.  MID LVL LAPSE RTES RMN STEEP OVR AREA THRU AT
LEAST TUE...AND WITH SFC WNDS VEERING BACK INTO THE SE OVR ALL OF WRN
AND N CNTRL NEB MON NGT...THE THREAT OF ANOTHER ROUND OF CONVECT WL
INCRS THRUT THE 3RD INTO THE 4TH PD OF THIS FCST...AND LKLY PERSIST
INTO THE EXTENDED FCST.

93-95P EXTENDED GRAPHICS LOOK REASONABLE AND WL NOT SIG MODIFY.

.LBF...FLASH FLOOD WATCH TONIGHT ZONES 036>038-056>059-069>071

WERT

In the hours before

Local storm report, Jun 27, 6:26 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE  NORTH PLATTE NE
626 PM CDT SUN JUN 27 1999

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0545 PM    40 S MERRIMAN             NE   0.75 INCH HAIL
06/27/99   CHERRY                         LARGE TREE LIMBS DOWN

GEB
Local storm report, Jun 27, 6:26 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE  NORTH PLATTE NE
626 PM CDT SUN JUN 27 1999

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0545 PM    40 S MERRIMAN             NE   0.75 INCH HAIL
06/27/99   CHERRY                         LARGE TREE LIMBS DOWN

GEB
Local storm report, Jun 27, 7:00 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE  NORTH PLATTE NE
700 PM CDT SUN JUN 27 1999

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0655 PM    BROWNLEE                  NE   1.75 INCH HAIL
06/27/99   CHERRY                         COVERED THE GROUND

FWM

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 27, 7:36 PM CDTTornado WarningLBFGarden64 min
Jun 27, 7:54 PM CDTTornado WarningLBFBlaine46 min
Jun 27, 8:37 PM CDTTornado WarningLBFGarden, Keith63 min
Jun 27, 8:55 PM CDTTornado WarningLBFDeuel35 min
Jun 27, 9:24 PM CDTTornado WarningLBFKeith, Perkins61 min
Jun 27, 10:01 PM CDTTornado WarningLBFLincoln64 min
Jun 27, 11:24 PM CDTSevere Thunderstorm WarningLBFDeuel66 min
Jun 27, 11:30 PM CDTSevere Thunderstorm WarningLBFCherry, Sheridan65 min
Jun 27, 11:44 PM CDTTornado WarningLBFDeuel66 min
Jun 28, 1:13 AM CDTTornado WarningLBFChase62 min
Jun 28, 2:05 AM CDTTornado WarningLBFChase60 min

Nearby

Tornado Warnings in Nebraska, 1999Every tornado warning in 1999Tornadoes in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.